Texas, 2018

Hail and Damaging Winds in Texas, April 3, 2018

April 3, 2018 · NWS SHV · 13 events in 5 counties and zones

A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in scattered to numerous showers and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in scattered to numerous showers and thunderstorms as they organized into a squall line during the afternoon and evening. Some of these became severe, producing large hail and damaging winds across portions of East Texas. These showers and thunderstorms exited the region during the late afternoon hours on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 11:33 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 3, 11:33 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1233 PM CDT Tue Apr 3 2018

.AVIATION...
Showers and thunderstorms to increase in coverage across the
region, becoming widespread by 03/22Z with damaging winds
possible in some storms. Expect MVFR ceilings in and around
convection. Conditions to improve shortly after 03/00Z. Otherwise,
southwest winds up to 20 knots with higher gusts to remain
elevated and become northwest and then northeast overnight. Winds
to diminish to 10 to 15 knots on Wednesday. /05/

&&

.PREV DISCUSSION... /issued 1053 AM CDT Tue Apr 3 2018/

DISCUSSION...
Convection is rapidly developing across Central Texas. These
storms will likely expand in coverage and move eastward into
portions of East Texas and Louisiana south of Interstate 20 later
this afternoon. Per the 12z KSHV sounding, the environment across
the Four State Region is currently capped. Model guidance remains
consistent and in good agreement that the cap should rapidly erode
between 18z and 20z. A line of strong to severe convection should
quickly develop north of the Interstate 30 corridor along a
surface boundary currently moving southeast through North Central
Texas, Southeast Oklahoma, and Northwest Arkansas. Damaging winds
and large hail will continue to be the primary threats, but
isolated tornadoes cannot be ruled out. Per coordination with
neighboring WFOs and SPC, Severe Thunderstorm Watch #25 has been
issued through 23z.

The latest high-res models also suggest the surface pressure
gradient will remain tight leading to gusty winds through the
early evening hours. The grids were updated to reflect this change
and to extend the Lake Wind Advisory through 00z.

/09/

PREV DISCUSSION... /issued 754 AM CDT Tue Apr 3 2018/

AVIATION...
For the 03/12Z terminal forecast will prevail MVFR flight
categories for the sites through the mid morning hours when
the ceilings of 1-3 KFT are expected to break up returning to
VFR. This morning the clouds have been in and out between VFR and
MVFR and will include mention of TEMPO groups. Have omitted
mention of SHRA/TSRA until the afternoon hours when heating and
approach of a cold front will produce convection. The cold front
will move quickly through the sites into the evening with showers
and thunderstorms ending with a brief return to MVFR ceilings and
possible visibility restrictions. VFR will prevail for the last 6
hours of the forecast period. A tight pressure gradient today will
produce Southerly winds of 15-20 knots with higher gusts to 25-30
knots with winds in wake of the frontal passage shifting to the
Northwest and North. Toward the end of the forecast period the
surface winds will be Decreasing to the Northeast less than 10
knots. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  64  42  73 /  70   0   0   0
MLU  45  63  40  72 /  80   0   0   0
DEQ  34  62  36  68 /  20   0   0  10
TXK  37  61  39  69 /  30   0   0  10
ELD  40  62  37  71 /  70   0   0   0
TYR  41  64  43  73 /  30   0   0  10
GGG  42  64  42  73 /  40   0   0  10
LFK  47  68  45  76 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

05/06/09
Hazardous weather outlook, Apr 3, 9:57 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1057 AM CDT Tue Apr 3 2018

ARZ050-051-059>061-070>072-LAZ001>003-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-041200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-De Soto-Sabine-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1057 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

A Severe Thunderstorm Watch is in effect until 6 PM this
afternoon.

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a
cold front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring thunderstorms to the region
late Thursday night through Saturday and then again Sunday and
Monday. Although uncertainty exists, a few severe storms Friday
and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

ARZ073-LAZ004>006-011>014-018>022-041200-
Union-Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1057 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...Today and Tonight...

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a cold
front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring showers and thunderstorms to
the region late Thursday night through Saturday and then again
Sunday and Monday. Although uncertainty exists, a few severe
storms Friday and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

09

In the hours before

Special weather statement, Apr 3, 12:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
159 PM CDT TUE APR 3 2018

TXZ136-149-150-152-031945-
Cherokee TX-Smith TX-Nacogdoches TX-Rusk TX-
159 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...SOUTHWESTERN
RUSK...NORTHWESTERN NACOGDOCHES AND CHEROKEE COUNTIES UNTIL 245 PM
CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Maydelle, or 13 miles east of Palestine, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Whitehouse, Rusk, Overton, Bullard, Troup, Alto, New
London, Arp, Morrill, Ponta, New Salem, Mount Selman, Sacul, Mixon,
Turnertown, Reese, Maydelle, New Summerfield and Cushing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 600 PM CDT for
eastern and northeastern Texas.

LAT...LON 3204 9544 3205 9542 3210 9543 3232 9500
      3186 9466 3154 9514 3159 9517 3157 9521
      3159 9527 3161 9526 3163 9529 3166 9528
      3174 9533 3173 9537 3175 9536 3176 9540
      3182 9540 3185 9544 3192 9542 3196 9545
TIME...MOT...LOC 1858Z 236DEG 32KT 3178 9542

FB

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 2 lightning. Local standard time, as filed.

Hail, Cherokee

When
April 3, 1:10 PM CST
Where
Cherokee County, Rusk
Measured
0.88 in hail
Reported by
Social Media
Coordinates
31.800, -95.150

Nickel size hail fell in Rusk. Report from the KLTV Facebook page.

Thunderstorm Wind, Rusk

When
April 3, 1:25 PM CST
Where
Rusk County, 1.01 mi S of Overton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.255, -94.970

A power line was downed on Highway 323 just outside of Overton.

Hail, Cherokee

When
April 3, 1:30 PM CST
Where
Cherokee County, 0.52 mi NNW of Striker Creek Res
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.977, -95.002

Quarter size hail fell near Lake Striker.

Lightning, Rusk

When
April 3, 1:50 PM CST
Where
Rusk County, 1.18 mi NE of Pone
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.063, -94.857

Lightning struck a tank battery on County Road 401 near FM 839, catching it on fire.

Lightning, Rusk

When
April 3, 1:55 PM CST
Where
Rusk County, 0.09 mi SSW of Henderson
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.149, -94.801

Lightning struck a home at the 500 block of South Van Buren Street, which split a large limb from a tree and landed/damaged the chimney of the home.

Hail, Rusk

When
April 3, 2:30 PM CST
Where
Rusk County, 2.24 mi WNW of Sulphur Spgs
Measured
1 in hail
Reported by
Public
Coordinates
31.908, -94.787

Quarter size hail fell off of Highway 84 west of Mount Enterprise.

Thunderstorm Wind, Nacogdoches

When
April 3, 2:35 PM CST
Where
Nacogdoches County, 0.67 mi N of Linn Flat
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.790, -94.730

Several trees were blown down east of Cushing. A tree was blown down on a home.

Thunderstorm Wind, Nacogdoches

When
April 3, 2:45 PM CST
Where
Nacogdoches County, 0.51 mi NE of Garrison
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
31.825, -94.494

A large tree was blown down in a yard on Main Street in Garrison. Report from the KYTX Facebook page.

Thunderstorm Wind, Nacogdoches

When
April 3, 2:45 PM CST
Where
Nacogdoches County, 0.44 mi ENE of Garrison
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.823, -94.494

Trees were blown down in Garrison. Roofs were also damaged from several buildings near the Square.

Thunderstorm Wind, Rusk

When
April 3, 2:45 PM CST
Where
Rusk County, 5.1 mi S of Caledonia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.847, -94.505

Trees and power lines were blown down on County Road 3291 near FM 95 just northwest of Garrison.

Thunderstorm Wind, Harrison

When
April 3, 2:48 PM CST
Where
Harrison County, 0.88 mi ESE of Waskom
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.473, -94.057

Several trees were blown down in Waskom. Trees were also downed onto homes in East Waskom.

Thunderstorm Wind, Nacogdoches

When
April 3, 2:49 PM CST
Where
Nacogdoches County, 2.08 mi NNE of Oak Flat
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.808, -94.807

Trees were downed on Highway 204 east of Cushing.

Thunderstorm Wind, Panola

When
April 3, 2:58 PM CST
Where
Panola County, 7.62 mi NE of Beckville
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.325, -94.354

Trees were blown down onto Highway 59 north near the Sabine River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741869, 741870, 741871, 741872, 741873, 741874, 741875, 741876, 741881, 741882, 741877, 741879, 741878.